Transwoman Frustration | Full of Testosterone and Hitting A Wall

There is a big wall in front of me with only one door and a big queue of people leading up to it.

For over three months I have had too much testosterone in my system. My testosterone level is way above normal for a female, it is in fact in normal male range, not even low male range.

This is incredibly frustrating. From what I have read about hormone therapy in trans women I understand that the feminizing effects are quite strongly inhibited if one has a high level of testosterone. I feel like the changes that are happening have stopped and that some things are going backwards.

Having made such good progress it is awful to see certain things again. My body hair is growing faster and returning in places it had stopped growing, notably my hands, arms, feet, chest and stomach. I have not had any considerable breast growth for at least 2 months, I know that it often happens in waves, growth spurts come and go, but it seems no coincidence that it has stopped as my testosterone has risen. I get more frequent spontaneous erections and have a higher libido.

It is not surprising to reveal that this has brought back some depression, anxiety and strong feelings of gender dysphoria. Despite having increased testosterone I am feeling very low in motivation and concentration, it seems that the paranoia and stress of it having a detrimental affect on the feminizing effect of hormone therapy are counteracting any benefits that testosterone can bring to a person.

Ok Amber, so can’t you get your doctor to help?

Well, the answer is both yes and no.

Yes, there are a few medications known commonly as ‘anti-androgens’ which help to reduce the testosterone level and aid also the feminizing effects. Cyproterone, Spironolactone, Decapeptyl; these are all viable options which I would very much like to be prescribed. But after 3 months of pursuing different avenues I have still not been able to get a prescription. For any of them.

My online GP and I tried to get my local GP Practice to operate a shared care agreement in order to be able to prescribe me Decapeptyl, a monthly injection which nullifies testosterone. My GP said no.

I had my first appointment at the Gender Identity Clinic in Exeter, my first assessment with the NHS service. It was a good visit and I felt very happy to be there and, after 15 months waiting, finally be getting care. However the result of the assessment was to be put on another waiting list to be assigned a doctor, which I was told I should expect to be a wait of another year.

Meanwhile, my online GP is unable to write new prescriptions currently due to being under investigation. Leaving my with no discernible way of being prescribed an anti-androgen. No way of lowering my testosterone.

Three separate medical establishments know my testosterone is too high. I have expressly told them all that it is having a detrimental affect on my mental health. All of them are aware of the risks of severe depression and suicide that transgender people face. Not one of these three places is helping me.

I feel small, insignificant and irrelevant. Nobody seems to care about my health as a transgender woman. This is the kind of real struggle that so many trans women face.

Will I go against my own advice?

In the face of such poor attention to my healthcare I am left with a decision which I do not take lightly. I have the option now to self-medicate. Spironolactone and Cyproterone are both available to buy without prescription. However, without the advice of a medical professional I would be presuming dosage and have no-one monitoring my blood, therefore risking my health.

In addition to this, self-medicating is something which I strongly advise others not to do. In addition to being unsafe it is also expensive, meaning a path of self-medicating can lead to people struggling financially, thus leading to undue stress and potentially losing the financial stability needed to continue transition.

Options are slim. Frustration is high and depression in these times is ever increasing. Many trans people have lost relationships through coming out and find themselves with no one to turn to. I am lucky to have many friends and close family to turn to, without these I would be truly lost.

This bleak landscape needs to change. Healthcare must improve before more damage is done to people simply looking for help.

3 thoughts on “Transwoman Frustration | Full of Testosterone and Hitting A Wall

  1. Izabela says:

    Ugh, that’s horrible. One thing that you might try, although might only help to take an edge off some, is to drink mint and spearmint teas. They can lower testosterone some and I would drink it some before I got started on HRT.

    Getting proper treatment, quickly and correctly done, is a bit of a nightmare too often for us. I had few hurdles that I didn’t expect that pushed me back on getting started with HRT until May 26th. I’m so glad I got both estrogen and spiro to use. Spiro is amazing for how it took away the anger and tension I felt towards myself ever since puberty so many years ago.

    I hope you can on anti-androgen soon. It’ll help a lot.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s